NRAS

Skin condition and a wonky immune system

I was diagnosed with rosacea some 2+ years ago. Not only do I have the typical symptoms of red rash, spots and pustules on cheeks, chin and nose, but I also have rather nasty spots and pustules on torso, neck, forehead and scalp. Many of which are painful, continually weep, take ages to and heal. and leave pock marks when done...oh the fun of it all! This condition is obviously linked to my RA... if one flares the other's sure to follow, as other folk have also noticed with their own similar conditions. Dermatology reckon it's just rosacea, but I get the impression that they're really not sure and I suspect there's more to it than that. Anyway, enough of my whinging and whining!...whatever skin condition I have, do you think it could be caused by my immune system overreacting and sending antibodies to attack the common or garden bacteria that naturally occur on or in the pores of my skin in a similar manner to what happens when our immune systems attack the joints of us poor souls with RA?

13 Replies
oldestnewest

I admit I didn't think the spots & pustules sounded typically roseacea related Wishy but Patient.info says differently patient.info/health/rosacea... What you describe as common or garden I thought acne, not a million miles apart maybe? Anyhow I have a whole 'nother image of you in my mind now! 😙

2 likes
Reply

Hi heelsy, thanks for the link. When I asked dermatology about the spots on my back and chest they gave the impression that they were a symptom of rosacea but never gave me a definitive answer. Anyway, after reading your link there's little doubt that all my skin issues are down to rosacea. Interesting to see that among the possible causes of rosacea are "abnormal immune reactions in the skin", which is along similar lines to what I think may be the cause of mine. Another pointer to my compromised immune system being the likely cause is that I never had rosacea when my RA was being controlled with immune suppressants. It started not too long after I stopped taking them.

2 likes
Reply

Yes, it was the abnormal immune reactions in the skin that also jumped out at me too. Something to discuss with your team possibly? Either way not a nice thing is it wishy, I hope they're able to give answers & is it too much to hope for some form of treatment, it must be a real bother for you.

1 like
Reply

I'm due a routine rheumy appointment next month so will bring it up then. It's relatively calm at the minute but doesn't stay that way for long. Unless I go on long term oral antibiotics dermatology can't do anything else to help, so I've been discharged.

Although my rosacea isn't too good, by coincidence there was a fella on the telly last night who's rosacea was worse than mine, so I'm sort of thankful that I'm not that bad.

Reply

I hope you get answers. Are there no other treatments? Anything other than antibiotics, could you not have topical treatments or low dose isotretinoin not been offered? Or light treatment, I'm not sure about laser treatment, is that given for roseacea?

Yes, when we see others in a worse state than ourselves we've to step back & say thank goodness I'm not as bad as him, I know what you mean.

Reply

Because of my resistance issues. long term low dose antibiotics are a definite no no. As mentioned, I did try topical antibiotics, but stopped after a while as they didn't seem to be doing much good.

I did ask the dermatologist if using a topical antibiotic cream could add to my resistance problems, to which she replied that it could have a negative effect after approx 12 weeks or so's use, which did surprise me bit as it's only a cream. Anyway, I thought it best leave the stuff alone as even if it did work and clear my rosacea up, it would only return after I stopped using it - pointless really! Same goes for oral antibiotics.

No light treatment mentioned. Nor isotretinoin whatever that may be? :-)

Since stopping immune suppressants some 18 months ago, I have not had a single UTI. Would have had at least 3 during that time when I was taking them.

Reply

I know what you mean about creams, you don't usually think they could cause problems because it's only a cream but some are really strong. Isotretinoin is a med for severe acne, but at lower doses it's sometimes used to treat rosacea. It's a specialist med so only prescribed by Dermatologists, in the same way DMARDs & biologics are specialist meds & only Rheumy's can prescribe them.

I remember you were getting one UTI after another, pleased that's no longer such a problem but how are you being treated if you're not on immune suppressants, have I missed something?

Reply

With hydroxy, plus regular doses of tramadol & paracetomol. Nowhere near as good as mtx let alone enbrel, which I was on for a few months. Life ain't too easy, but I manage. Plus it beats getting sepsis again.

edit...should have added that my rheumy said that hydroxy is a mild med and not really an immune suppressant. Whatever it is, it does seem to be helping my RA.

Reply

Ah, I started on HCQ as other than my feet I'd little involvement when diagnosed. It worked fine but then things started going wrong, that's when I went on MTX. So I know what you mean, it is a milder DMARD. It's certainly preferable taking that & the others to risking sepsis, as long as you cope ok. 😌

1 like
Reply

Did dermatology give you a topical ointment to help until you get the RA covered ntrolled again? They have them available by prescription that do a pretty good job of it.

1 like
Reply

Yes, they gave me ivermectin cream and a topical antibiotc. Difficult to say with certainty, but the ivermectin seems to be helping, though possibly less so of late. The topical antibiotic did very little. Maybe I should have used it for a longer period but I already have antibiotic resistance issues so thought it best not to. I refused long term oral antibiotics for the same reason.

Too long a story to go into here, but I can no longer take any type of immune suppressants. The only RA med I can take is hydroxychloroquine, which does help with my RA, but is not as effective as other stronger meds that I used to take. So there's little chance of getting it under proper control again.

Reply

I use metronidazole cream when my rosacea flares but have to say it’s been fine for the last few years, just an occasional isolated few spots. But skin on my nose is no longer smooth, it’s slightly pitted, though nothing too bad.

Clemmie

Reply

My rosacea is, for whatever reason, better than it used to be, which was bl***y awful. The red facial rash has noticeably improved, but the spots and pustules on my torso have increased....show me that man who said they are not painful or itchy!! My nose is also pitted and starting to get a little crusty looking. :-)

Will look up metronidazol cream.

Reply

You may also like...